Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS Topeka, KS

May 4, 2003Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 4, 2003, 2:30 AM CDT for Lyon County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 2:30 AM CDT (07:30 UTC)
Expired
May 4, 2003, 3:00 AM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Lyon County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 12:10 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 040730
SVRTOP
KSC111-040800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
229 AM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 300 AM CDT

* AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF EMPORIA...MOVING EAST AT
  50 MPH.

* SOME LOCATIONS AFFECTED...
  PLYMOUTH
  EMPORIA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3848 9634 3824 9634 3825 9596 3852 9595

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:50 PM CDT, 11 hours 40 minutes earlier.

Area forecast discussion, May 3, 2:50 PM CDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
250 PM CDT SAT MAY 3 2003

PRECIPITATION CHANCES/THREAT FOR SEVERE THUNDERSTORMS AND
TEMPERATURES ARE THE MAIN FORECAST CONCERN.

LATEST WATER VAPOR SHOWING STRONG WAVE MOVING ACROSS SOUTHWESTERN
U.S. READY TO EMERGE INTO THE CENTRAL PLAINS LATE TONIGHT AND
SUNDAY. PROFILERS SHOWING ELEVATED WARM FRONT OVER CENTRAL OK WITH
SFC FRONT FURTHER SOUTH TOWARDS THE RED RIVER. ELEVATED SHOWERS
MOVED EASTWARD ACROSS THE CWA EARLIER TODAY...BUT MORE ELEVATED
CONVECTION TRYING TO REDEVELOP FROM CENTRAL KS TO NORTHEAST OK ON
THE NORTHEASTERN EDGE OF MOISTURE AXIS. ALTHOUGH MORE ELEVATED
CONVECTION COULD DEVELOP THIS EVENING OVER THE CWA WITH WAA/MOISTURE
ADVECTION...BEST CHANCE FOR CONVECTION WILL BE LATER WHEN DRYLINE
CONVECTION THAT DEVELOPS ACROSS THE WEST THIS EVENING (AFTER
BREAKING CAP)...MOVES EAST OVERNIGHT AND IS AIDED BY INCREASING LOW
LEVEL JET AND ADDITIONAL MOISTURE ADVECTION. LARGE HAIL AND STRONG
WINDS WILL BE THE PRIMARY CONCERNS WITH THE STRONGER CONVECTION AS
IT MOVES EAST THROUGH SUNRISE SUNDAY.

OVERNIGHT CONVECTION MAY BE EXITING THE EASTERN PORTIONS OF THE CWA
EARLY SUNDAY WITH DRYSLOT/LINE ADVANCING EAST ACROSS THE WESTERN
HALF OF THE CWA BY NOON. WITH STEEPER LAPSE RATES AND STRONG WIND
FIELDS/SHEAR ALOFT...AM STILL CONCERNED WITH ADDITIONAL
REDEVELOPMENT ON SVR CONVECTION AROUND MIDDAY OVER THE NORTHEASTERN
1/3 OF THE CWA BEFORE IT QUICKLY MOVES EASTWARD INTO MO. WILL KEEP A
CHANCE OVER THE EAST INTO THE AFTERNOON AND LIMIT PRECIP CHANCES TO
THE MORNING ONLY OVER THE WESTERN CWA. SOUTH...THEN SOUTHWEST WINDS
WILL BE STRONGER SUNDAY WITH THE DRYSLOT AND PROXIMITY TO THE DEEP
SFC LOW OVER NEBRASKA...ALTHOUGH EXPECT SPEEDS...AT THIS TIME...TO
REMAIN BELOW ADVISORY CRITERIA. SHOULD STILL BE IN THE WINDY
CATEGORY WITH STRONGER GUSTS. WILL CONTINUE TO KEEP HIGHS SUNDAY IN
THE LOWER 80S OVER THE EAST AHEAD OF DRYLINE...ONLY ADDING TO
FURTHER DESTABILIZE THE ATMOSPHERE BEFORE DRIER AIR WORKS IN FROM
THE SOUTHWEST DURING THE LATER HALF OF THE AFTERNOON.

DRIER AIR CONTINUES TO WRAP INTO THE SYSTEM SUNDAY NIGHT AND MONDAY
WITH CLEAR TO PARTLY CLOUDY SKIES AND DRY CONDITIONS. WILL CONTINUE
TO EDGE TEMPS DOWN INTO THE LOWER TO MID 70S ON MONDAY...THEN MAINLY
THE UPPER 60S TO NEAR 70 FOR TUESDAY AND WEDNESDAY. WILL CONTINUE
WITH DRY FCST AS WELL THROUGH TUESDAY. WILL KEEP A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS ON WEDNESDAY AS ANOTHER WAVE MOVES
EASTWARD ACROSS THE AREA BEFORE A STRONGER WAVE MOVES OUT INTO THE
CENTRAL PLAINS BY SATURDAY. WILL ADD A CHANCE FOR THUNDERSTORMS
FOR NEXT SATURDAY.

.TOP...NONE.
Hazardous weather outlook, May 3, 9:42 PM CDT, 4 hours 48 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
942 PM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHCENTRAL KANSAS AFTER
MIDNIGHT...THEN SPREAD ACROSS NORTHEAST KANSAS DURING EARLY MORNING
HOURS SUNDAY.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY MORNING...MAINLY EAST OF A
MARYSVILLE...MANHATTAN...COUNCIL GROVE LINE.  THUNDERSTORMS WILL BE
POSSIBLE SUNDAY AFTERNOON ACROSS EASTERN SECTIONS OF NORTHEAST AND
EAST CENTRAL KANSAS.  THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS
TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:35 PM CDTSevere Thunderstorm WarningTOPJefferson25 min
May 4, 2:49 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee41 min
May 4, 3:13 PM CDTSevere Thunderstorm WarningTOPJefferson17 min
May 4, 4:19 PM CDTSevere Thunderstorm WarningTOPAnderson26 min
May 4, 4:26 PM CDTSevere Thunderstorm WarningTOPCloud64 min
May 4, 6:56 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.